It is every parent’s nightmare – to discover your child limp and unresponsive from an overdose of paediatric meds. The mistake could be from a prescription by a paediatrician, dispensation of dosage by a healthcare professional, or simply unsupervised kids getting their hands on the pills and popping them like candy.
In 2017, a 14-month-old boy in Singapore was allegedly dispensed 4 times the dosage of Fedac syrup – a cough medication – for his age, and was rushed to the hospital when his mother could not rouse him from a deep sleep.
The mom had been instructed to give the child 10ml of Fedac 3 times a day, when according to Health Sciences Authority, a child under the age of 2 should not consume more than 2.5ml per dose.
In Singapore, paracetamol and ibuprofen overdoses are cited to be one of the top drug-related emergencies among children in A&E departments. Fatalities are most often caused by overdose of analgesics (painkillers), followed by antihistamines (for allergies) and sedative-hypnotic-antipsychotic drugs (used to reduce tension, relieve anxiety and induce sleep).
When and why does an overdose occur?
- Confusing instructions
This can happen if there is a mix-up between the doctor’s orders and the dispensation of the medicine by the clinic nurse or well-meaning parents who want to relieve their child’s symptoms as soon as possible. This can lead to incorrect dosage. Always read labels carefully and use the measuring cup, syringe, spoon, or dropper that is packaged with the medicine.
- 2 or more types of medicine are prescribed at the same time
Different medicines may contain the same active ingredients, such as acetaminophen or paracetamol. Make sure you’re not giving your child 2 products containing the same active ingredient as that may lead to a drug overdose. An example of this is giving Panadol for pain relief as well as NyQuil or Robitussin for cold, as both contain acetaminophen/paracetamol.
- Medicine is not kept out of the child’s reach or sight
Store medicine in an area that is difficult for your children to access. Put it away each time you use it. Close child-resistant caps until they click.
- Extended-release medicine is given to your child too often (not enough wait time in between dosages)
Extended-release medicine is formulated so that the drug is released in gradations over time. As such, the effects of medication last longer and do not need to be taken as often.
- Medicines are shared among children and adults
Medicine comes in different forms, concentrations and doses for adults and children and should not to be shared. Always appoint an adult in the family to be the primary medicine dispenser so the child is not accidentally given an extra dosage.
- Western and Chinese medicine are consumed together
Combining prescription drugs with complementary and alternative medicine increase risk in herb-drug interactions. Some Chinese herbs may also contain similar ingredients found in Western medicine, resulting in overdose when consumed together.
Signs of an overdose
How can you tell if your child is experiencing a drug overdose? Symptoms and signs can vary according to the child’s age, weight and size, as well as the type and dosage of the medicine he or she took. Watch out for these potential red flags:
- Vomiting, gastrointestinal pain, nausea or diarrhoea
- Dizziness, palpitations or laboured breathing
- Uncontrollable restlessness or agitation
- Drowsiness or loss of consciousness
- Flushed skin
- Pale facial appearance
- Drooling or dry mouth
- Convulsions or violent twitching
- Pupils that dilate or shrink
- Hyperactivity at one extreme, and deep, difficult-to-rouse slumber at the other
- Hallucinations (seeing or hearing things that are not there)
- Loss of coordination and slurred speech
- Breaking into cold sweat
- Extreme fatigue
- Severely jaundiced skin or eyes
- Ringing in the ears
- Unusual bleeding or bruising
- Rapid heartbeat
- Difficulty in passing urine or having a bowel movement
What to do when you suspect an overdose
Get your child to the hospital promptly. The doctors will either pump your child’s stomach, induce them to vomit out the toxins, or administer an oral activated charcoal to absorb the poison. If the drug has been assimilated into the bloodstream, an antidote such as N-acetylcysteine may be given.
Keep the number of the nearest hospital on speed dial
It is preferred to go to a hospital that provides emergency toxicology support. Parkway East Hospital’s A&E department is equipped to handle this, and supported by a team of paediatric doctors in the hospital.
Call Parkway East Hospital's 24-hour clinic at +65 6340 8666 immediately if your child:
- Can’t be roused
- Has difficulty breathing
- Twitches or shakes uncontrollably
- Displays extremely strange behaviour and is not his usual self
- Has trouble swallowing
- Develops a rapidly spreading rash
- Swells up in the face, the lips or the tongue
Your healthcare professional may not know the medicine causing your child's overdose, so be sure to have the following information on hand so they may make informed choices regarding your child’s treatment.
- Age and weight of your child (be accurate as much as possible)
- Your child’s symptoms (be precise!)
- Your child’s health and medication history, allergic reactions to any meds, pre-existing health conditions or genetic blood disorders
- The exact name of the medicine you suspect your child may have overdosed on. If it’s prescription meds, get the name of the drug, the pharmacy, recommended dosage and date of prescription off the label.
- The amount your child has ingested. If you are not sure, say so.
- The size of the full container the meds came in (oz, fl oz, qty, ml or number of pills)
- The strength of the meds (in mg, mcg, mg/ml, mg/oz, mg/tsp or %)
- The active ingredients listed
Above all, remain calm. It may be easier said than done, but what your child really needs in the event of a potential drug overdose is a composed and collected parent who thinks quickly on their feet.
Remedies in the event of an overdose
- Blood and urine tests
- Activated charcoal which helps to absorb the toxins still inside your child's stomach.
- Emetics, drugs that induce vomiting (eg. ipecac syrup). They help to empty the stomach, leaving less of the excess medicine to be absorbed into the bloodstream.
- Gastric lavage or gastric irrigation, which is the process of pumping out the contents of your child’s stomach.
- Nasogastric aspiration, the draining of the stomach’s contents via a suction tube attached from your child’s nose to his stomach. Through this manner, noxious gastrointestinal secretions can be removed, or medicine such as activated charcoal can be dispensed.
- N-acetylcysteine, which arrests the adverse effects of acetaminophen or paracetamol overdose, such as liver damage. It can be given through oral ingestion or through an IV.
- Anticonvulsants/antiepileptic drugs are given to treat seizures that may be caused by a medicine overdose.
- Sedatives or tranquilizers to produce a calm, relaxing effect that may be beneficial for your child, especially if the overdose has them upset or agitated.
- Vasopressors such as norepinephrine, epinephrine and dopamine help constrict the blood vessels and raise your child's blood pressure. These may be necessary if the medicine overdose has resulted in a dip in blood pressure.
- Ventilator, a machine that supports your child’s breathing when they cannot do it on their own. An endotracheal tube goes into your child's mouth or nose and is attached to the ventilator.
Article is reviewed by Dr Low Eu Hong, paediatrician at Parkway East Hospital
Kuzma, C. (2017, September 21). 12 Ways to Avoid Accidental Medication Overdose in Kids. Retrieved July 31, 2018 from healthgrades: https://healthguides.healthgrades.com/article/12-ways-to-avoid-accidental-medication-overdose-in-kids
Kuzma, C. (2017, September 21). Know the Warning Signs of Medication Overdose in Kids. Retrieved July 31, 2018 from healthgrades: https://healthguides.healthgrades.com/cough-and-cold-medicine-and-your-kids/when-your-child-gets-into-the-medicine-cabinet
Shin, L. K., & Chua, B. (2018). A Parent's Worst Nightmare: Medication Overdose. Retrieved July 31, 2018 from Pharmaceutical Society of Singapore: https://www.pss.org.sg/know-your-medicines/safe-use-medicines/parents-worst-nightmare-medication-overdose#.W16qldIzY2w
Zaccheus, M. (2017, November 29). Toddler allegedly dispensed overdose of cough syrup. Retrieved July 31, 2018 from The Straits Times: https://www.straitstimes.com/singapore/health/toddler-allegedly-dispensed-overdose-of-cough-syrup
Thai, H.C. (2004, September 01). Chinese and Western Herbals Medicine: A Guide to Potential Risks and Drug Interactions. Retrieved August 13, 2018 from Ethnomed: https://ethnomed.org/clinical/pharmacy/herb-drug-interactions